Hail, Blaine
- When
- July 21, 8:17 PM CST
- Where
- Blaine County, 10.32 mi NNW of Brewster
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.070, -99.940
Public reported quarter size hail north of Brewster.
A lone supercell moved south across the central Sandhills during the late evening of July 21, producing large hail in Blaine County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A lone supercell moved south across the central Sandhills during the late evening of July 21, producing large hail in Blaine County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 21, 7:07 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 807 PM CDT Fri Jul 21 2023 ...Aviation... .SYNOPSIS... Issued at 354 PM CDT Fri Jul 21 2023 Key Messages: - Heat arrives Sunday and persists into next week. The combination of heat and humidity could lead to heat index values from the mid 90s to around 100. - As the heat builds in, thunderstorms will be very limited next week. Only a slight chance at times Wednesday night through Friday of next week. && .SHORT TERM...(This evening through Saturday night) Issued at 354 PM CDT Fri Jul 21 2023 A disturbance in northwest flow is shown to drop southeast and y may trigger isolated showers or thunderstorms mainly east of Highway 183. A noticeable warmup on Saturday as H85 temperatures warm to 23C to 28C. This will support highs in the upper 90s and lower 90s with weak mixing behind a wind shift to a northerly wind during the afternoon. Isolated thunderstorms may develop in Custer County in the afternoon, with dry conditions elsewhere. Dry Saturday night, as any storms will remain southeast of the area. .LONG TERM...(Sunday through Friday) Issued at 354 PM CDT Fri Jul 21 2023 Dry conditions will persist through the majority of the long term period, as an upper ridge center begins to expand from the Four Corners into the Central and Southern Plains. This will bring hot temperatures to the region on Sunday and persisting through at least Friday of next week. Highs from the mid 90s to near 100 are forecast each day. The ECMWF EFI is a concern, as it continues to show a number of members suggesting anomalous high temperatures Monday through Thursday, with a SOT >0 from 0.0 to 0.8 for portions of the area. When considering this is the climatologically time warm of the year, this is especially concerning. This would suggest some highs in the lower triple digits mid-week, though this remains low confidence. The lowered confidence is primarily tied to the amount of low level moisture across the area with recent rainfall and adequate greenness. The more likely scenario looks to be highs in the upper 90s to near 100 with surface dewpoints remaining elevated in the upper 50s to middle 60s. This combination of heat and humidity will lead to increasing heat concerns with heat index values reaching the mid 90s to around 100. Heat headlines may be needed next week. Despite the heat and upper ridge influence, there will be small chances for thunderstorms. Predictability is low due to the upper ridge influence. At this time, the current chances which are slight chance exist at times Wednesday night through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 800 PM CDT Fri Jul 21 2023 VFR conditions will continue to prevail across all of western and north central Nebraska the next 24 hrs. A few TSTMS will be possible this evening across northern NE and then again across portions of central and southwest NE Saturday afternoon. Winds will be light, generally less than 10 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 250 PM CDT Fri Jul 21 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-222000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 250 PM CDT Fri Jul 21 2023 /150 PM MDT Fri Jul 21 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated showers and thunderstorms are possible this evening across portions of the northern Sandhills into north central Nebraska. The severe risk remains low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values could approach 100 to 105 degrees by Tuesday and Wednesday across the region. Take precautions if you must be outside next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service North Platte NE 649 PM CDT Fri Jul 21 2023 NEZ005-006-008-220030- Brown NE-Eastern Cherry NE-Keya Paha NE- 649 PM CDT Fri Jul 21 2023 ...A strong thunderstorm will impact portions of northeastern Cherry, northwestern Brown and northwestern Keya Paha Counties through 730 PM CDT... At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Littleburg, or 16 miles northeast of Valentine, moving southeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Norden around 730 PM CDT. Other locations impacted by this storm include Sparks and Smith Falls State Park. This includes Highway 12 between mile markers 12 and 36. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4285 9992 4272 10023 4300 10043 4300 10009 TIME...MOT...LOC 2349Z 326DEG 18KT 4302 10029 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Taylor
Special Weather Statement
National Weather Service North Platte NE
741 PM CDT Fri Jul 21 2023
NEZ005-008-220130-
Brown NE-Eastern Cherry NE-
741 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of east central Cherry
and northern Brown Counties through 830 PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Johnstown, or 16 miles northwest of Ainsworth,
moving south at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Johnstown around 755 PM CDT.
Other locations impacted by this storm include Hofeld Lake, Wood
Lake, Moon Lake and Long Lake State Wildlife Management Area.
This includes Highway 20 between mile markers 220 and 238.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4269 10028 4270 10004 4233 9978 4227 10019
TIME...MOT...LOC 0041Z 344DEG 28KT 4266 10015
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
840 PM CDT Fri Jul 21 2023
NEZ005-008-026-220230-
Brown NE-Eastern Cherry NE-Blaine NE-
840 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southeastern Cherry,
southwestern Brown and northeastern Blaine Counties through 930 PM
CDT...
At 840 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Elsmere, or 19 miles southwest of Ainsworth,
moving south at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hawley Flats, Willow Lake State Wildlife Management Area, Long Lake
State Wildlife Management Area and Koshopah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4234 10018 4239 9994 4204 9972 4197 10008
TIME...MOT...LOC 0140Z 343DEG 26KT 4230 10004
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TaylorThe North Platte radar (KLNX), 54 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
1 hail. Local standard time, as filed.
Public reported quarter size hail north of Brewster.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120977.